Winter Storm, Teton & Gros Ventre Mountains
- When
- January 5, 12:00 AM MST to January 6, 9:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Public
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Pacific moisture streamed into western Wyoming and produced heavy snow across the far western valleys and the Teton Range. Most of the snowfall was orographically driven with a favorable westerly wind.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Pacific moisture streamed into western Wyoming and produced heavy snow across the far western valleys and the Teton Range. Most of the snowfall was orographically driven with a favorable westerly wind. Snowfall amounts in the Star and Jackson valleys generally ranged from four to seven inches. A peak snowfall of one foot occurred east of Moran in a favored west-east oriented valley. Snowfall of 10 to 15 inches was common in the Teton Range, with a maximum amount of 19 inches at Grand Targhee Ski Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 4, 3:37 PM MST, 8 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 337 PM MST MON JAN 4 2010 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT PACIFIC MOISTURE WILL INCREASE OVER THE WESTERN MOUNTAINS THIS EVENING IN WEST NORTHWEST FLOW. A SERIES OF SHORT WAVE LOW PRESSURE TROUGHS WILL COME THROUGH AND OVER THE TOP OF THE EAST PACIFIC RIDGE TONIGHT THROUGH WEDNESDAY. ARCTIC AIR WILL MOVE SOUTH OUT OF ALBERTA AND EASTERN BRITISH COLUMBIA MOVING INTO NORTHERN WYOMING TUESDAY AFTERNOON AND EVENING. THE PACIFIC MOISTURE AND ARCTIC AIR WILL CLASH OVER THE WESTERN MOUNTAINS LATE TUESDAY THROUGH WEDNESDAY. SNOWFALL WILL PICK UP THIS EVENING WITH PERIODS OF MODERATE...OCCASIONAL HEAVY SNOW BY MORNING. A LONG DURATION SNOWFALL IS EXPECTED TO DEVELOP. SNOWFALL OF 3 TO 6 INCHES EVERY 12 HOURS WILL END UP PRODUCING 15 TO 20 INCHES IN THE TETONS BY LATE WEDNESDAY. MOST OF THE MOUNTAINS WILL GET 10 TO 15 INCHES. SOME OF THE HEAVIER SNOW WILL BE IN EASTERN YELLOWSTONE NATIONAL PARK AND THE WESTERN ABSAROKA MOUNTAINS. LIGHTER AMOUNTS WILL OCCUR IN THE SALT RIVER AND WYOMING RANGES AND THE WEST SLOPES OF THE WIND RIVER MOUNTAINS. THE EAST SLOPES OF THE WIND RIVER MOUNTAINS SHOULD GET AROUND 15 INCHES MAINLY WEDNESDAY AND WEDNESDAY NIGHT WITH THE ARCTIC FRONT EAST OF THE DIVIDE. PACIFIC MOISTURE WILL MOVE INTO THE WESTERN MOUNTAINS THIS EVENING WITH SNOW INCREASING AROUND MIDNIGHT. SNOW WILL SPREAD ACROSS THE WESTERN MOUNTAINS AND VALLEYS TUESDAY. ARCTIC AIR WILL THEN MOVE SOUTH INTO NORTHERN WYOMING LATE TUESDAY SPREADING SOUTH TUESDAY NIGHT AND WEDNESDAY. THE PACIFIC MOISTURE AND ARCTIC AIR WILL COMBINE FOR STRONG WINDS AND WIDESPREAD SNOW. THE HEAVIEST SNOW IS EXPECTED ALONG THE CONTINENTAL DIVIDE...OVER THE TETONS AND YELLOWSTONE NATIONAL PARK AND THE UP SLOPE FAVORED AREAS AROUND CODY... THERMOPOLIS...LANDER...CASPER AND BUFFALO. TEMPERATURES WILL BE VERY DIFFICULT TO HIT OVER THE NEXT SEVERAL DAYS ESPECIALLY WHEN THE ARCTIC AIR MOVES IN. CLOUD COVER AND SNOWFALL AND THE POTENTIAL FOR FOG...TEMPERATURES WILL BE MODIFIED...WHILE UNFORTUNATE AREAS THAT CLEAR OFF WILL BE VERY COLD WITH LOWS OF 20 TO 25 BELOW ZERO WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH MONDAY UPPER RIDGE SLOWLY PROGRESSES INTO AREA THROUGH THIS PERIOD...BRINGING A DRY PERIOD WITH A WARMING TREND...WITH A MUCH SLOWER MODERATION OF ARCTIC AIRMASS TRAPPED IN LOWER CENTRAL BASINS. AREAS OF MORNING FOG WILL ALSO LIKELY FORM IN THE ARCTIC AIRMASS UNDER STEEP SHALLOW INVERSIONS...ESPECIALLY FRIDAY AND SATURDAY MORNINGS. MEDIUM-RANGE MODELS IN GOOD OVERALL AGREEMENT MAINTAINING AN UPPER RIDGE OVER THE WEST AND TROUGH OVER THE CENTRAL AND EASTERN U.S. WITH SLOW PROGRESSION...DEAMPLIFICATION OF THIS PATTERN THROUGH THE PERIOD. THE MODEL DIFFERENCES MAINLY CONCERN BRINGING ENERGY THROUGH AND/OR OVER WESTERN RIDGE. 1050-1052MB ARCTIC HIGH OVER THE NORTHERN HIGH PLAINS THURSDAY MORNING TO SLIDE SOUTHEAST INTO THE CENTRAL PLAINS BY FRIDAY WITH LEE SURFACE TROUGH DEVELOPING ACROSS EASTERN WYOMING. THIS OCCURS ALONG WITH INCREASING WARM ADVECTION ALOFT THROUGH FRIDAY. THUS...AFTER BITTER COLD START TO DAY THURSDAY MORNING...WESTERN MOUNTAINS...CODY FOOTHILLS AND BUFFALO AREA TO MIX OUT AND WARM UP MUCH QUICKER THAN LOWER BASINS WHERE ARCTIC AIRMASS WILL REMAIN TRAPPED. VERY DRY AND WARMER AIRMASS ADVECTING INTO AREA THURSDAY NIGHT AND FRIDAY WILL SHARPEN INVERSIONS OVER SHALLOW ARCTIC AIRMASS SETTING UP IDEAL CONDITIONS FOR FOG FORMATION...ESPECIALLY ACROSS THE WIND RIVER AND GREEN RIVER BASINS WITH FOG EXPECTED TO BE MOST DENSE AND WIDESPREAD SATURDAY MORNING. MODELS DIFFER ON UPPER RIDGE ABILITY TO WITHSTAND INCOMING PACIFIC ENERGY OVER THE WEEKEND WITH DETERMINISTIC GFS AND ECMWF TAKING SOME ENERGY THROUGH THE RIDGE ACROSS THE NORTHERN ROCKIES SATURDAY NIGHT AND SUNDAY WHILE THE GEM AND GEFS MEAN MAINTAIN STRONGER UPPER RIDGE. ANY ENERGY COMING INTO RIDGE SHOULD WEAKEN SIGNIFICANTLY AND SPLIT AND ONLY SLIGHT CHANCE POPS MAINTAINED IN NW MOUNTAINS TO ACCOUNT FOR THIS SCENARIO SATURDAY NIGHT AND SUNDAY. BACKING MID-LEVEL FLOW WITH WEAK COLD ADVECTION WILL ALSO ACT TO ERODE INVERSIONS ACROSS CENTRAL BASINS AS ARCTIC AIRMASS CONTINUES TO MODIFY. THUS...FOG FORMATION WILL NOT BE AS EXTENSIVE SUNDAY MORNING WITH BETTER TEMPERATURE RECOVERY. MEAN UPPER HIGH POSITION PROGGED TO HOLD OVER THE ROCKIES WITH A SPLIT FLOW AROUND IT THROUGH MID-JANUARY SETTING UP AN OVERALL DRY AND MILD PATTERN. && .AVIATION... CLOUDS WILL LOWER OVER WESTERN WYOMING WITH LIGHT SNOW DEVELOPING AFTER MIDNIGHT. MVFR CIGS CAN BE EXPECTED OVERNIGHT WITH MVFR VSBYS IN THE LIGHT SNOW. VSBYS AND CIGS WILL LOWER TUESDAY IN THE FAR WEST WITH OCCASIONAL IFR CONDITIONS. EXPECT WIDESPREAD MOUNTAIN OBSCURATIONS WEST OF THE DIVIDE. MAINLY VFR CONDITIONS WILL OCCUR AROUND KBPI AND KPNA...UNTIL TUESDAY AFTERNOON WHEN LIGHT SNOW DEVELOPS. EAST OF THE DIVIDE...WEST TO SOUTHWEST WINDS WILL OCCUR BETWEEN KRKS AND KCPR...BECOMING WINDY TUESDAY. OTHERWISE MID AND HIGH CLOUDS ARE EXPECTED THROUGH 00Z WEDNESDAY. && .FIRE WEATHER... SNOWFALL WILL BE FOUND OVER THE WESTERN MOUNTAINS TONIGHT. TEMPERATURES INVERSIONS WILL BE PRESENT OVER MUCH OF THE AREA BRINGING POOR SMOKE DISPERSAL. MOST INVERSIONS BREAKING BY THE MID TO LATE MORNING HOURS WITH IMPROVED SMOKE DISPERSAL EXPECTED. THIS SCENARIO EXPECTED TO REMAIN THROUGH WEDNESDAY MORNING AS WELL. BY TUESDAY AFTERNOON...A STRONG COLD FRONT WILL BEGIN MOVING THROUGH NORTHERN WYOMING CAUSING WINDS TO SHIFT TO THE NORTH AND INCREASE...ESPECIALLY ACROSS THE NORTHERN THIRD OF THE STATE. THIS FRONT WILL BRING SIGNIFICANT SNOWFALL TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON...WITH MUCH COLDER TEMPERATURES EXPECTED ON WEDNESDAY. REFER TO WSWRIW FOR INFORMATION ON WINTER STORM WARNINGS AND WATCHES. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING FOR WYZ015-017>020-022. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 3 PM MST WEDNESDAY FOR WYZ001-012-013-023. WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON FOR WYZ003-004-006-008>011. WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON FOR WYZ002. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM MST WEDNESDAY FOR WYZ024. WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR WYZ005-007. && SHORT TERM...C.BAKER LONG TERM...AEM AVIATION...TWB FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 345 PM MST MON JAN 4 2010 WYZ001>020-022>030-051330- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 345 PM MST MON JAN 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL MOVE INTO THE WESTERN MOUNTAINS THIS EVENING AND BECOME WIDESPREAD AND INCREASE IN INTENSITY. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE WESTERN MOUNTAINS AND VALLEYS STARTING AT MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY COLD ARCTIC AIR ASSOCIATED WITH A STRONG COLD FRONT WILL MOVE INTO FAR NORTHERN WYOMING LATE TUESDAY AFTERNOON...AND SPREAD SOUTH THROUGH TUESDAY NIGHT AND WEDNESDAY. BITTER COLD TEMPERATURES WILL BE FOUND ACROSS THE NORTHEASTERN HALF OF THE STATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AFTER THE PASSAGE OF THIS ARCTIC COLD FRONT. ALONG WITH THE COLD AIR...SNOW WILL SPREAD ACROSS WESTERN AND NORTHERN WYOMING LATE TUESDAY AFTERNOON. THE SNOW WILL SPREAD SOUTH THROUGH TUESDAY NIGHT AND BE WIDESPREAD ON WEDNESDAY. THE ONLY AREA THAT SHOULD NOT SEE SIGNIFICANT SNOWFALL IS SUBLETTE COUNTY. IN AREAS RECEIVING THIS POTENTIALLY SIGNIFICANT SNOWFALL...THE LOWER ELEVATIONS WILL SEE THE POTENTIAL FOR 3 TO 7 INCHES WHILE THE HIGHER ELEVATIONS WILL SEE THE POTENTIAL FOR 8 TO 10 INCHES. SOME LOCALLY HIGHER SNOWFALL AMOUNTS WILL BE POSSIBLE. THIS SYSTEM MAY IMPACT ANY OUTDOOR ACTIVITIES AND TRAVEL THROUGH THE STATE. FORECASTED SNOWFALL AMOUNTS AND TEMPERATURES WILL CONTINUE TO MONITORED FOR THE NEED OF ANY WINTER WEATHER HIGHLIGHTS. THIS SYSTEM IS EXPECTED TO MOVE THROUGH THE AREA BY THURSDAY MORNING. COLD AND SNOW MAY BE FOLLOWED BY EXTENSIVE DENSE FOG FORMATION IN WESTERN VALLEYS AND CENTRAL BASINS...ESPECIALLY THE WIND RIVER BASIN...FRIDAY AND SATURDAY MORNINGS. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201320, 201321, 201323.